Mathematical Programming

, Volume 174, Issue 1–2, pp 453–471 | Cite as

Solving monotone stochastic variational inequalities and complementarity problems by progressive hedging

  • R. Tyrrell RockafellarEmail author
  • Jie Sun
Full Length Paper Series B


The concept of a stochastic variational inequality has recently been articulated in a new way that is able to cover, in particular, the optimality conditions for a multistage stochastic programming problem. One of the long-standing methods for solving such an optimization problem under convexity is the progressive hedging algorithm. That approach is demonstrated here to be applicable also to solving multistage stochastic variational inequality problems under monotonicity, thus increasing the range of applications for progressive hedging. Stochastic complementarity problems as a special case are explored numerically in a linear two-stage formulation.


Progressive hedging algorithm Stochastic variational inequality problems Stochastic complementarity problems Stochastic programming problems Maximal monotone mappings Proximal point algorithm Problem decomposition 

Mathematics Subject Classification

90C15 49J20 47H05 


  1. 1.
    Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003)zbMATHGoogle Scholar
  2. 2.
    Chen, X., Fukushima, M.: Expected residual minimization method or stochastic linear complementarity problems. Math. Oper. Res. 30, 1022–1038 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Chen, X., Zhang, C., Fukushima, M.: Robust solution of monotone stochastic linear complementarity problems. Math. Program. 117, 51–80 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chen, X., Pong, T.K., Wets, R.: Two-stage stochastic variational inequalities: an ERM-solution procedure. Math. Program. 165, 71–111 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fang, H., Chen, X., Fukushima, M.: Stochastic \(R_0\) matrix linear complementarity problem. SIAM J. Optim. 18, 482–506 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Jiang, H., Xu, H.: Stochastic approximation approaches to the stochastic variational inequality problem. IEEE Trans. Autom. Control 53, 1462–1475 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Lu, S.: Confidence regions for stohastic variational inequalities. Math. Oper. Res. 38, 545–568 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Xu, H.: Sample average approximation methods for a class of variational inequality problems. Asia Pac. J. Oper. Res. 27, 103–119 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gürkan, G., Özge, A.Y., Robinson, S.M.: Sample path solution of stochastic variational inequalities. Math. Program. 84, 313–333 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Iusem, A., Jofré, A., Thompson, P.: Incremental constraint projection methods for monotone stochastic variational inequalities, Math. Oper. Res. (to appear)Google Scholar
  11. 11.
    Iusem, A., Jofré, A., Oliveira, R.I., Thompson, P.: Extragradient method with variance reduction for stochastic variational inequalities. SIAM J. Optim. 27, 686–724 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Iusem, A., Jofré, A., Oliveira, R.I., Thompson, P.: Variance-based stochastic extragradient methods with line search for stochastic variational inequalies (submitted)Google Scholar
  13. 13.
    Gabriel, S.A., Zhuang, J., Egging, R.: Solving stochastic complementarity problems in energy market modeling using scenario reduction. Eur. J. Oper. Res. 197, 1028–1040 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Gabriel, S.A., Fuller, J.D.: A Benders decomposition method for solving stochastic complementarity problems with an application in energy. Comput. Econ. 35, 301–329 (2010)CrossRefzbMATHGoogle Scholar
  15. 15.
    Philpott, A.B., Ferris, M.C., Wets, R.J.-B.: Equilibrium, uncertainty and risk in hydro-thermal electricity systems. Math. Program. B 157, 483–513 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Rockafellar, R.T., Wets, R.J.-B.: Stochastic variational inequalities: single-stage to multistage. Math. Program. B 165, 291–330 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Rockafellar, R.T., Wets, R.J.-B.: Scenarios and policy aggregation in optimization under uncertainty. Math. Oper. Res. 16, 119–147 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Chen, X., Sun, H., Xu, H.: Discrete approximation of two-stage stochastic and distributionally robust linear complementarity problems. arXiv:1796.06847
  19. 19.
    Rockafellar, R.T.: Monotone operators and the proximal point algorithm. SIAM J. Control Optim. 14, 877–898 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Spingarn, J.E.: Partial inverse of a monotone operator. Appl. Math. Optim. 10, 247–265 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Cottle, R.W., Pang, J.-S., Stone, R.E.: The Linear Complementarity Problem. Academic Press, Cambridge (1992). (republished by SIAM in 2009)zbMATHGoogle Scholar
  22. 22.
    Qi, Liqun, Sun, Jie: A nonsmooth version of Newton’s method. Math. Program. 58, 353–367 (1993)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature and Mathematical Optimization Society 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of WashingtonSeattleUSA
  2. 2.Department of Mathematics and StatisticsCurtin UniversityBentleyAustralia

Personalised recommendations